Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.
Connect
Log In Sign Up
In the Media

article imageProbiotics combat diarrhea caused by antibiotics

article:324818:8::0
By Tim Sandle
May 13, 2012 in Health
Share
A new science study has shown that consuming probiotics can reduce the risk of developing the diarrhea that can be a common side effect when taking antibiotic medicines.
A scientific review, drawn from an examination of several recent science papers, has concluded that taking probiotics can reduce the risk of developing the diarrhea that is a common side effect of taking antibiotics. The findings were published in Journal of the American Medical Association and backed by the RAND, a non-profit research organization.
The effect of diarrhea and antibiotics is called antibiotic-associated diarrhea (AAD) results from an imbalance from the microorganisms which inhabit the colon, where the imbalance arises from antibiotic therapy.
What the review of medical literature, as reported by the RAND summary, found was that Use of probiotics was associated with a 42% lower risk of developing diarrhea when taking antibiotics as compared to not using probiotics.
Sydne J. Newberry, a nutritional scientist and a co-author of the study, is quoted as saying "We found a clear beneficial effect of probiotics in preventing or treating antibiotic-associated diarrhea. However, more work is needed to determine which types of probiotics work best, which patients are most likely to benefit from probiotics and whether there are any risks in using them."
Probiotics are live microorganisms thought to be beneficial to humans. The World Health Organization describes probioitcs as "Live microorganisms which when administered in adequate amounts confer a health benefit on the host".
The next round of the research is likely to center on whether some strains or combinations of probiotics work better than others, work best with specific antibiotics and whether use of probiotics for antibiotic-associated diarrhea is associated with any health risks.
The journal reference is:
S. Hempel, et al. Probiotics for the Prevention and Treatment of Antibiotic-Associated Diarrhea: A Systematic Review and Meta-analysis. JAMA: The Journal of the American Medical Association, 2012; 307 (18): 1959
article:324818:8::0
More about Probiotics, Diarrhea, Antibiotics
More news from
Latest News
Top News
Engage

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers